Alabama, 2013High Wind in Alabama, January 10, 2013
January 10, 2013 · NWS BMX · 1 event in 1 county or zone
A weakening cold front pushed into west Central Alabama during the late afternoon on Thursday, January 10. Even though showers and isolated thunderstorms organized into a quasi linear convective system (QLCS), mid and upper level dynamics were weakening and severe weather was not expected.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening cold front pushed into west Central Alabama during the late afternoon on Thursday, January 10. Even though showers and isolated thunderstorms organized into a quasi linear convective system (QLCS), mid and upper level dynamics were weakening and severe weather was not expected. A wake low developed along the back edge of the rain area across west Central Alabama, resulting 40-55 mph winds and significant wind damage in this area. Trees and power lines were downed, with minor structural damage, across numerous locations in Sumter, Greene, Tuscaloosa, Pickens, Lamar, Hale and Jefferson counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 10, 6:02 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 10, 6:02 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST THU JAN 10 2013
.UPDATE...
MESOSCALE DISCUSSION.
&&
.DISCUSSION...
THE VERY SMALL ROTATIONAL THREAT IS DWINDLING EVEN FURTHER THIS
EVENING. BUT A WAKE LOW IS SETTING UP. THIS IS A PRESSURE DIFFERENCE
BETWEEN THE RAIN AREA AND HIGH PRESSURE...WITH LOW PRESSURE BACK TO
THE WEST. THIS WILL POTENTIALLY PRODUCE WIND GUSTS OF 40 TO 50 MPH
OUT OF THE SOUTHEAST AT THE BACK EDGE OF THE RAIN AREA. THIS THREAT
APPEARS LIMITED TO AREAS WEST OF INTERSTATE 65 AND CLOSER TO THE
MISSISSIPPI STATE LINE. THIS WIND WILL BE HANDLED BY SPECIAL WEATHER
STATEMENTS UNLESS THE WINDS BECOME STRONGER.
THERE IS A SMALL SPATIAL AND TEMPORAL THREAT OF A WEAK SPIN UP
TORNADO. THIS THREAT IS TOO LOW TO ADJUST ALL THE THINKING IN THE
HWO AND BRIEFING...BUT NON ZERO AND WORTH A MENTION IN CASE A
WARNING IS ISSUED. A TORNADO WATCH IS NOT ANTICIPATED AT THIS TIME
THIS AFTERNOON OR TONIGHT.
AN ORGANIZED QLCS IS ENTERING THE MISSISSIPPI ALABAMA STATE LINE
AREA AT THIS WRITING. SURFACE BASED CAPE VALUES ARE LIMITED AND MAY
ACTUALLY BE SLIGHTLY ELEVATED JUST AHEAD OF THE APPROACHING SHOWERS
AND ISOLATED STORMS. BUT THERE IS SOME MIXED LAYER AND MU CAPE
VALUES APPROACHING 500 JUST AHEAD OF THIS AREA...GENERALLY ALONG AND
WEST OF INTERSTATE 65. THE SHOWERS THAT HAVE DEVELOPED NEAR MGM ARE
TRYING TO EXHIBIT SOME SUPERCELL CHARACTERISTICS BUT JUST CAN NOT
REALIZE ENOUGH BUOYANCY. THE ACTIVITY IN MISSISSIPPI IS VERY
MARGINAL AND WARNING ARE NOT ANTICIPATED AT THIS TIME....BUT BE
READY TO TAKE ACTION IF SOME DOES ACHIEVE SOME BUOYANCY.
CURRENT RADAR HAS THE ACTIVITY BARELY REACHING THE FREEZING LEVEL
AND ONLY ISOLATED ACTIVITY REACHING THE CHARGE SEPARATION LEVEL OF
18K FT FOR LIGHTNING. THE SRH SHOULD SLOWLY DECREASE AND THE VERY
LITTLE THREAT SHOULD END AFTER SUNSET.
75
&&
.AVIATION...
00Z TAF DISCUSSION
CEILINGS VARY SIGNIFICANTLY ACROSS THE TERMINALS WITH WIDESPREAD
LOW LEVEL MOISTURE. IN SOME PLACE CEILINGS HAVE MIXED OUT TO VFR
BUT EXPECT CONDITIONS WILL FALL TO MVFR AND IFR AGAIN OVER THE NEXT
FEW HOURS. AN AREA OF RAIN TO THE WEST IS MOVING TO THE NORTHEAST
AND SHOULD IMPACT THE TERMINALS FROM WEST TO EAST TONIGHT.
HOWEVER...LATEST RADAR TRENDS INDICATE THAT THIS PRECIPITATION IS
DIMINISHING IN COVERAGE. NEVERTHELESS...EXPECT RAIN WILL MOVE INTO
THE TERMINALS OVER THE NEXT 1-6 HRS. ADDITIONALLY...THERE COULD BE
SOME GUSTY WINDS INSIDE OF THESE HEAVY DOWNPOURS. FOR THE MOST PART
VISIBILITIES WILL BE MVFR BUT COULD GO DOWN TO IFR IN SOME OF THE
HEAVIER DOWNPOURS. A FRONT LOOKS TO STALL ACROSS THE AREA TOMORROW
KEEPING PLENTY OF LOW LEVEL MOISTURE AND LOW CEILINGS. SOME MODEL
SOUNDINGS ARE INDICATING CEILINGS COULD IMPROVE TO VFR LATE IN THE
TAF CYCLE BUT WENT PESSIMISTIC KEEPING CEILINGS MVFR. RAIN CHANCES
TOMORROW DO NOT LOOK AS GOOD TONIGHT AND HAVE KEPT PRECIPITATION OUT
OF THE TAFS DURING THE DAY TOMORROW.
MA
&&
.PREV DISCUSSION... /ISSUED 333 PM CST THU JAN 10 2013/
I AM STARTING TO HAVE FLASHBACKS TO MY CHILDHOOD WINTERS IN NW PA...
WHERE THE SUN WOULD NOT APPEAR FOR WEEKS ON END. IF YOU SEE ANY
SUN AT ALL AROUND CENTRAL ALABAMA THE NEXT COUPLE DAYS...STOP AND
SAVOR IT. IT MAY BE A WHILE BEFORE YOU SEE IT AGAIN. THE MOIST AND
UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS THE REGION FOR AT
LEAST THE NEXT 6 DAYS. AND DEPENDING ON WHICH MODEL YOU
BELIEVE...IT MAY BE NEXT WEEKEND BEFORE THINGS SETTLE DOWN.
THE PRESENT STORM SYSTEM COMES COURTESY OF AN UPPER LEVEL LOW
LIFTING FROM TEXAS NORTHEASTWARD INTO THE GREAT LAKES. THIS LOW
HELPED AN AREA OF SHOWERS AND THUNDERSTORMS PUSH THROUGH MS
TODAY WHICH WAS POISED TO MOVE INTO ALABAMA TONIGHT. THE STRENGTH
OF THE STORMS ASSOCIATED WITH THIS BAND HAS DECLINED A BIT SINCE
THIS MORNING. ANY REMAINING STRONG OR BORDERLINE SEVERE STORMS
SHOULD STAY FAIRLY CLOSE TO THE COAST...ALTHOUGH (ROUGHLY) THE
WESTERN THIRD OF THE AREA COULD EXPERIENCE SOME THUNDER.
MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THERE SHOULD BE A GENERAL
LULL IN THE RAIN ACROSS CENTRAL ALABAMA FRIDAY AND SATURDAY. UPPER
LEVEL RIDGING AND SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO
PROVIDE QUITE MILD CONDITIONS THROUGH THE WEEKEND AS WELL. LOOKING
AT THE RECORD BOOKS...FORECAST HIGHS ARE STILL ABOUT 3 TO 5
DEGREES BELOW RECORD LEVELS...BUT FOLKS WILL STILL LIKELY NOTICE
THE UNSEASONABLE WARMTH.
A SERIES OF IMPULSES IN THE SOUTHWEST FLOW WILL BRING SEVERAL MORE
ROUNDS OF WET WEATHER FROM LATE SUNDAY THROUGH AT LEAST
WEDNESDAY. IT IS DURING THIS TIME FRAME (AND BEYOND) THAT THE
MODELS BECOME INCREASINGLY DIVERGENT. EACH SUCCESSIVE IMPULSE
HELPS DRIVE A SURFACE COLD FRONT A BIT FARTHER EASTWARD. THE ECMWF
EVENTUALLY DEVELOPS ANOTHER CLOSED OFF UPPER LOW OUT WEST...NOT
TOO UNLIKE HOW THE PRESENT UPPER LOW FIRST DEVELOPED. THE GFS
KEEPS THE SHORTWAVE ENERGY MORE SHEARED OUT AND NEVER QUITE CUTS
OFF AN UPPER LOW. GIVEN THE RECENT (AND HISTORICAL) TRACK RECORD
OF HANDLING SUCH SYSTEMS...I AM INCLINED TO TREND THE FORECAST
TOWARDS THE ECMWF'S DIRECTION. THIS MEANS THAT THE RAIN WILL BE A
BIT SLOWER TO GET IN HERE...BUT ALSO MAY STICK AROUND A BIT LONGER
AS IT WAITS FOR THE THAT CUTOFF LOW TO EVENTUALLY PROGRESS ON
THROUGH. IN FACT...IF THE 12Z RUN OF THE EC MODEL WERE TO
VERIFY...CENTRAL ALABAMA WOULD NOT BE TOO FAR AWAY FROM A
POTENTIAL SNOW EVENT TOWARDS THE END OF NEXT WEEK (HOW'S THAT FOR
A TEASE?).
BUT FOR RIGHT NOW...OUR CONCERN NEEDS TO BE FOR THE POTENTIAL OF
HEAVY RAIN IN THE LATE SUNDAY TO EARLY WEDNESDAY TIME FRAME. RIGHT
NOW...HPC RAINFALL FORECASTS THROUGH 12Z TUESDAY HAVE OUR
NORTHWEST COUNTIES IN A GENERAL 2-3 INCH AREA. THAT'S PROBABLY NOT
ENOUGH TO CAUSE ANY WIDESPREAD FLOODING ISSUES. HOWEVER...THERE'S
BOUND TO BE SOME LOCALIZED "HOT SPOTS" WITH A BIT MORE
QPF...WHICH COULD LEAD TO SOME EXCESSIVE RUNOFF AND ISOLATED
FLOODING ISSUES. THEREFORE...WILL KEEP THE LOW CONFIDENCE MENTION
OF FLOODING POTENTIAL IN THE HWO AND MULTIMEDIA BRIEFING FOR NOW.
/61/
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 60 69 62 72 59 / 60 50 40 30 30
ANNISTON 61 70 61 72 59 / 50 50 30 30 20
BIRMINGHAM 64 70 63 73 61 / 60 40 40 30 30
TUSCALOOSA 65 72 64 75 63 / 70 40 30 30 30
CALERA 63 70 62 74 61 / 60 40 30 20 20
AUBURN 62 72 62 76 59 / 40 50 20 20 10
MONTGOMERY 62 75 61 78 59 / 60 40 20 20 10
TROY 62 74 60 77 58 / 50 40 20 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 10, 7:43 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CST THU JAN 10 2013
ALZ011>015-017>050-120145-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
743 PM CST THU JAN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
CENTRAL ALABAMA WILL SEE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS BETWEEN SUNDAY NIGHT AND TUESDAY. HEAVY RAINFALL IS
POSSIBLE WITH EACH ROUND OF STORMS. LOCALIZED FLASH FLOODING
MAY BE A ISSUE BY MONDAY OR TUESDAY DUE TO PERIODS OF HEAVY
RAINFALL. THE AREA WITH THE HIGHEST FLOODING THREAT IS NORTH OF A
SELMA...CLANTON...WEDOWEE LINE. HEAVY RAINFALL COULD CAUSE SOME
MINOR RIVER FLOODING ISSUES ON THE TOMBIGBEE RIVER BASIN BY
WEDNESDAY AS WELL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ON MONDAY OR TUESDAY DUE TO A FLASH FLOOD THREAT.
In the hours before
Special weather statement, Jan 10, 6:30 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST THU JAN 10 2013
ALZ012-013-022-023-030>032-039-110130-
FAYETTE AL-GREENE AL-HALE AL-LAMAR AL-MARENGO AL-PICKENS AL-SUMTER
AL-TUSCALOOSA AL-
630 PM CST THU JAN 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TUSCALOOSA...SUMTER...
PICKENS...MARENGO...LAMAR...HALE...GREENE AND FAYETTE COUNTIES UNTIL
730 PM CST...
AT 630 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING SHOWERS
ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF VERNON TO 7 MILES
NORTH OF NEW WEST GREENE TO BLUFFPORT TO 8 MILES NORTHWEST OF MT
STERLING...AND MOVING NORTHEAST AT 60 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED ON THE BACK EDGE OF THE RAIN
SHIELD. THESE WINDS MAY KNOCK WEAKER TREES DOWN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CARROLLTON...
VERNON...
MILLPORT...
SULLIGENT...
REFORM...
&&
LAT...LON 3406 8820 3406 8818 3397 8795 3392 8795
3392 8782 3380 8753 3335 8748 3213 8761
3200 8763 3198 8767 3201 8812 3216 8802
3230 8801 3231 8843
TIME...MOT...LOC 0028Z 218DEG 53KT 3378 8814 3308 8810
3269 8801 3225 8816
75Local storm report, Jan 10, 6:58 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM NON-TSTM WND DMG 1 SE EMELLE 32.72N 88.30W
01/10/2013 SUMTER AL EMERGENCY MNGR
COUNTY RD 20 AND 74 TREE DOWN BLOCKING THE ROADWAY
0624 PM NON-TSTM WND DMG BOYD 32.62N 88.31W
01/10/2013 SUMTER AL 911 CALL CENTER
TREE DOWN NEAR HWY 17 AND 28
0635 PM NON-TSTM WND DMG 2 SE LIVINGSTON 32.58N 88.16W
01/10/2013 SUMTER AL 911 CALL CENTER
TREE DOWN ON HWY 28 BLOCKING THE ROAD
&&
ANDERSONLocal storm report, Jan 10, 7:10 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM NON-TSTM WND DMG REFORM 33.38N 88.02W
01/10/2013 PICKENS AL 911 CALL CENTER
ONE TREE DOWN NEAR REFORM.
&&
ANDERSONLocal storm report, Jan 10, 7:30 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND DMG 1 WNW EUTAW 32.85N 87.90W
01/10/2013 GREENE AL EMERGENCY MNGR
2 TREES DOWN ALONG WOODFIELD AVE.
0715 PM NON-TSTM WND DMG 2 SW EUTAW 32.82N 87.92W
01/10/2013 GREENE AL EMERGENCY MNGR
2 TREES DOWN ALONG HWY 11 SOUTH
&&
ANDERSONLocal storm report, Jan 10, 7:36 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
736 PM CST THU JAN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG KNOXVILLE 32.99N 87.79W
01/10/2013 GREENE AL LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES DOWN NEAR KNOXVILLE.
&&
ANDERSONSpecial weather statement, Jan 10, 7:37 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST THU JAN 10 2013
ALZ015-023-024-031>034-039-110230-
BIBB AL-GREENE AL-HALE AL-JEFFERSON AL-MARENGO AL-PERRY AL-TUSCALOOSA
AL-WALKER AL-
737 PM CST THU JAN 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...EASTERN
TUSCALOOSA...PERRY...NORTHERN MARENGO...SOUTHWESTERN JEFFERSON...
HALE...SOUTHEASTERN GREENE AND BIBB COUNTIES UNTIL 830 PM CST...
AT 736 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING SHOWERS
ALONG A LINE EXTENDING FROM 5 MILES NORTH OF BANKHEAD LOCK AND DAM
TO KNOXVILLE TO PIN HOOK TO MT STERLING...AND MOVING NORTHEAST AT 40
MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED ON THE BACK EDGE OF THE RAIN
SHIELD. THESE WINDS MAY KNOCK WEAKER TREES DOWN. THERE HAVE BEEN
REPORTS OF SEVERAL TREES KNOCKED DOWN WITH THIS FEATURE.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HOLT...
DEMOPOLIS...
GREENSBORO...
BRENT...
CENTREVILLE...
&&
LAT...LON 3224 8802 3231 8794 3233 8797 3252 8792
3252 8784 3259 8789 3261 8784 3262 8789
3291 8781 3356 8735 3366 8705 3264 8705
3248 8725 3248 8742 3233 8744 3209 8804
TIME...MOT...LOC 0136Z 224DEG 36KT 3357 8730 3298 8772
3236 8781 3215 8818
75High Wind, Tuscaloosa
- When
- January 10, 7:52 PM CST
- Where
- Tuscaloosa forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Wind measured at the Tuscaloosa County Courthouse. A street light pole was blown down across the Interstate 20/59 Exit 71A ramp onto Alabama Highway 69 South. Trees and powerlines were also reported down in the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, January 10, 2013$440,000 · 7 events
- Flash Flooding and Damaging Winds in Mississippi, January 10, 2013$347,000 · 50 kt wind · 11 events
- Winter Storm in Utah, January 10 to 12, 20137 injured · $1,000 · 12 events
- Tornado and Flash Flooding in Louisiana, January 10, 2013$77,000 · EF0 · 7 events
- Flash Flooding in Arkansas, January 10, 2013$65,000 · 2 events
- Frost and Freeze and Winter Weather in California, January 10 to 15, 201321 events
- Winter Weather in Wyoming, January 10 to 12, 201317 events
- Winter Storm and Winter Weather in Colorado, January 10 to 12, 201316 events
- Strong Wind in Mississippi, January 10, 2013$20,000 · 1 event
- Blizzard and Winter Storm in Montana, January 10 to 11, 201313 events
- Winter Storm in Idaho, January 10 to 11, 2013$2,000 · 11 events
- Winter Storm in Montana, January 10 to 12, 201310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431173.